Indiana, 2018

Damaging Winds in Indiana, August 9, 2018

August 9, 2018 · NWS IWX · 4 events in 2 counties and zones

A frontal boundary focused thunderstorm activity across parts of the area. Instability and shear was less than past days, but mid level dry air was in place to aid in damaging wind potential.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A frontal boundary focused thunderstorm activity across parts of the area. Instability and shear was less than past days, but mid level dry air was in place to aid in damaging wind potential.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 9, 2:43 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 9, 2:43 PM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
343 PM EDT Thu Aug 9 2018

.SYNOPSIS...
Issued at 339 PM EDT Thu Aug 9 2018

Thunderstorms can dot the area this evening, gradually weakening
overnight. A soaking rainfall is the main hazard, through a
locally damaging wind gust cannot be ruled out. The chance for
showers and thunderstorms continue into Friday. Temperatures
tonight will fall into the mid 60s; high temperatures on Friday in
the low to mid 80s.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 339 PM EDT Thu Aug 9 2018

Thunderstorms have begun to develop ahead of a cold front located
from south-central Wisconsin through northern Michigan. Earlier
this morning, a thunderstorm drifted along the southeast shores of
Lake Michigan. This feature decayed upon moving further inland
and its remnant outflow boundary is believed to be located along
the greater U.S. 30 corridor. This can be the focus for a few
storms this evening as well. Given our temperatures in the 80s and
dew points in the 70s, our surface environment is unstable. CAPE
values are 1500-2000 j/kg. However, wind shear is lacking and so
is upper-level flow. All told, the severe threat remains low.

Any storms this evening are expected to continue to move south and
east into the heart of our county warning area overnight,
weakening with the loss of daytime heating. By early Friday
morning, this front stalls south of U.S. 30 and invites some
uncertainty into the Friday forecast. The uncertainty is in
regards to shower/t-storm activity prior to noon. The front will
be the source of lift, PWATs and dew points will be favorable, but
the missing piece prior to noon is instability. So, I will offer
slight chance POPs in the morning, increasing to chance in the
afternoon.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 339 PM EDT Thu Aug 9 2018

Overnight Friday, in response to an upper-level trough digging in
from the Hudson Bay, the aformentioned cold front finally
propagates south and eastward. As this front exits, rain chances
will diminish for a brief time. The exception to this may be
northwest Ohio where the surface low is may be located. This may
keep some slight chance POPs in play. As we head into the weekend,
the upper-level trough becomes cut off from the mean flow aloft.
As such, we will be stuck with an upper-level low swirling over
the eastern Great Lakes. As the previous AFD author indicated,
there is some uncertainty as to how widespread shower/t-storm
chances are this weekend. The upper-level low bodes well in the
forcing department, but 12Z GFS PWATs indicate a negative PWAT
anomaly over our area this weekend. Our position on the northwest
side of the low will limit our moisture stream. Thunder will
likely be limited. Bottom line for the weekend: there is a small
chance for showers, but the weekend does not look to be a wash-
out.

Monday night and into Tuesday, the upper-level low finally gets
kicked out of the eastern Great Lakes as a potent trough sweeps
across Ontario. As such, Tuesday looks to be our transition day
between storm systems. By Wednesday, a second trough lifts out of
the Central Plains and can bring wet weather back to the forecast
as early as Wednesday morning. Depending on how this feature
phases (or fails to phase) with the Ontario trough, we could see a
soaking rain event perhaps lingering into Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 100 PM EDT Thu Aug 9 2018

VFR with wsw winds near 10 knots will remain the story this
afternoon. A subtle sfc trough and upper wave will swing in from
the northwest late this afternoon into tonight with chances for
scattered showers/storms across northern IN. Best chances look to
be in the 22-03z window at KSBN and 01-05z at KFWA.
Coverage/intensity remains uncertain given weakly forced
environment. Have thus opted for a VFR/VCTS mention as a result.
Some lower clouds/BR may fill in later tonight into Friday
morning, best chances at KFWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 9, 1:57 PM EST, 3 hours 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
257 PM EDT Thu Aug 9 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
257 PM EDT Thu Aug 9 2018 /157 PM CDT Thu Aug 9 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms late this afternoon and evening.
A few isolated strong to severe storms with damaging winds may be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance for thunderstorms Friday afternoon. Severe weather
is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-101900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
257 PM EDT Thu Aug 9 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible late this afternoon and may produce gusty
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Aug 9, 5:10 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Northern Indiana
610 PM EDT THU AUG 9 2018

INZ007-MIZ080-081-092245-
Steuben-Branch-Hillsdale-
610 PM EDT THU AUG 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN STEUBEN...
SOUTHERN BRANCH AND SOUTHWESTERN HILLSDALE COUNTIES...

At 609 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Reading to 6 miles south of
Coldwater to near Bronson. Movement was southeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Angola, Fremont, Reading, Long Lake, Ray, Cambria, Kinderhook,
California, Gilead, Camden, Montgomery, Clear Lake, Bear Lake, East
Gilead, Nevada Mills, Lake Wilson, Frontier, Crooked Lake, Lake James
and Marble Lake.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 351 and 357.
 Interstate 69 in Michigan between mile markers 1 and 10.
 Interstate 80 in Indiana between mile markers 136 and 150.

Seek shelter until these storms pass.

&&

LAT...LON 4179 8451 4165 8501 4185 8526 4188 8508
      4195 8482
TIME...MOT...LOC 2209Z 310DEG 25KT 4190 8477 4184 8502 4179 8519

MARSILI
Special weather statement, Aug 9, 5:11 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Northern Indiana
611 PM EDT THU AUG 9 2018

MIZ081-092245-
Hillsdale-
611 PM EDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HILLSDALE COUNTY...

At 611 PM EDT, a strong thunderstorm was located near Cement City, or
near Vandercook Lake, moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Somerset and Somerset Center.

Seek shelter until these storms pass.

&&

LAT...LON 4205 8436 4197 8436 4207 8451 4207 8437
TIME...MOT...LOC 2211Z 310DEG 24KT 4210 8442

MARSILI
Local storm report, Aug 9, 5:33 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
633 PM EDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     2 ENE WHITE PIGEON      41.81N 85.60W
08/09/2018                   ST. JOSEPH         MI   TRAINED SPOTTER

            REPORTS OF SEVERAL LARGE DOWNED TREE LIMBS
            (ONE OF 12 TO 14 INCHES) AND ARCING POWER
            LINES.

&&

MCD
Special weather statement, Aug 9, 5:34 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
634 PM EDT THU AUG 9 2018

INZ005-006-092300-
Lagrange-Elkhart-
634 PM EDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ELKHART AND WESTERN
LAGRANGE COUNTIES...

At 633 PM EDT, a strong thunderstorm was located near Middlebury, or
12 miles west of Lagrange, moving east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lagrange, Middlebury, Scott, Shipshewana, Oliver Lake, Howe, Ontario
and Emma.

This includes Interstate 80 in Indiana between mile markers 105 and
117.

Seek shelter until these storms pass.

&&

LAT...LON 4172 8531 4154 8540 4169 8576 4176 8572
      4176 8553
TIME...MOT...LOC 2233Z 290DEG 30KT 4171 8564

MARSILI
Special weather statement, Aug 9, 5:43 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
643 PM EDT THU AUG 9 2018

INZ006-007-092315-
Lagrange-Steuben-
643 PM EDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN STEUBEN AND
SOUTHEASTERN LAGRANGE COUNTIES...

At 643 PM EDT, a strong thunderstorm was located 10 miles east of
Lagrange, moving southeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hamilton, Ashley, Hudson, Stroh, Mongo, Indianola, Brushy Prairie,
Pleasant Lake, Golden Lake, Elmira, Big Long Lake, Salem Center,
Helmer, Long Lake, Big Turkey Lake and Steubenville.

This includes Interstate 69 in Indiana between mile markers 341 and
345.

Seek shelter until this storm passes.
&&

LAT...LON 4161 8532 4172 8524 4153 8492 4153 8526
TIME...MOT...LOC 2243Z 306DEG 25KT 4162 8521

MARSILI
Special weather statement, Aug 9, 5:51 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
651 PM EDT THU AUG 9 2018

INZ005-MIZ078-092330-
Elkhart-Cass-
651 PM EDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ELKHART AND
SOUTHEASTERN CASS COUNTIES...

At 651 PM EDT, a strong thunderstorm was located over Simonton Lake,
moving southeast at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Elkhart, Simonton Lake, Middlebury, Bristol and Union.

This includes Interstate 80 in Indiana between mile markers 92 and
104.

Seek shelter until this storm passes.

&&

LAT...LON 4178 8578 4177 8579 4176 8578 4176 8575
      4170 8566 4169 8566 4157 8574 4175 8601
      4181 8584
TIME...MOT...LOC 2251Z 306DEG 21KT 4176 8592

MARSILI

The radar

The Northern Indiana radar (KIWX), 54 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
August 9, 5:51 PM EST to 5:52 PM EST
Where
St. Joseph County, 1.38 mi N of Mishawaka
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.690, -86.170

Local law enforcement reported a large tree was blown down, blocking Filbert Rd between Day Rd and McKinley Highway.

Thunderstorm Wind, Elkhart

When
August 9, 6:17 PM EST to 6:18 PM EST
Where
Elkhart County, 0.69 mi N of Jamestown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.640, -86.020

The public reported a tree was blown down, blocking the road on County Roads 24 and 3.

Thunderstorm Wind, Elkhart

When
August 9, 6:17 PM EST to 6:18 PM EST
Where
Elkhart County, Elkhart
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.680, -85.970

A trained spotter reported several smaller tree branches down.

Thunderstorm Wind, Elkhart

When
August 9, 6:34 PM EST to 6:35 PM EST
Where
Elkhart County, 0.52 mi W of Goshen
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.580, -85.840

Local media reported trees and tree limbs were blown down across the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780717, 780718, 780719, 780720.